Hail, Labette
- When
- December 31, 5:00 AM CST
- Where
- Labette County, 2.84 mi WSW of Altamont
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.190, -95.350
Numerous strong to marginally severe thunderstorms raced east across eastern Kansas during the predawn hours on the 31st, along an advancing strong cold front. Nickel size hail was reported near Altamont in Labette county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Numerous strong to marginally severe thunderstorms raced east across eastern Kansas during the predawn hours on the 31st, along an advancing strong cold front. Nickel size hail was reported near Altamont in Labette county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 31, 3:06 AM CST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 306 AM CST FRI DEC 31 2010 .DISCUSSION... THE FORECAST CONCERNS CONTINUE TO BE WINTRY PRECIPITATION TYPE AND TIMING INCLUDING EARLY MORNING +TSRA OVER SOUTHEAST KANSAS. A MID/UPPER TROUGH OVER THE CENTRAL ROCKIES IS PROGGED TO LIFT NORTHEAST OVER THE CENTRAL PLAINS THROUGH TODAY. AS THIS HAPPENS, THE SURFACE LOW OVER THE SOUTHERN HIGH PLAINS IS PROGGED TO LIFT RAPIDLY NORTHEAST OVER THE FORECAST AREA AND INTO THE UPPER MISSISSIPPI VALLEY LATE IN THE DAY WHILE LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA ON THE SOUTHERN PERIPHERY OF THE MID/UPPER TROUGH. TRYING TO PINPOINT THE PLACEMENT OF THE ARCTIC COLD FRONT WILL BE A CHALLENGE LEADING TO A LOW CONFIDENCE TEMPERATURE FORECAST. KLBF-KDNR 00Z RAOBS INDICATED A RELATIVELY DEEP COLD AIRMASS AND EVEN WITH A LOW LEVEL WESTERLY WIND PROGGED IN THE SHORT TERM MODELS, NOT EXPECTING MUCH OF A DIURNAL RISE ACROSS THE FORECAST AREA TODAY AND GENERALLY TRENDED TEMPERATURES DOWN FROM THE PREVIOUS FORECAST. A NARROW WINDOW WILL EXIST FOR LIGHT SNOW ACROSS PORTIONS OF CENTRAL KANSAS WHILE A MIX OF SLEET AND FREEZING RAIN IS EXPECTED ACROSS A NARROW PORTION OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH MID MORNING BEFORE STRONG LARGE SCALE FORCING FOR SUBSIDENCE DEVELOPS ACROSS THE AREA. FURTHER EAST, AN ISOLATED SEVERE THUNDERSTORM WILL REMAIN POSSIBLE EAST OF AN ADVANCING PAC FRONT WHERE 60 DEGREE DEWPOINTS HAVE SURGED NORTH EARLY IN THE PERIOD. DUE TO THE PROGRESSIVE NATURE OF THE MID/UPPER TROUGH, SNOWFALL AMOUNTS ARE EXPECTED TO REMAIN IN THE 1-2 INCH RANGE ACROSS CENTRAL KANSAS WHICH WAS HANDLED WELL IN THE PREVIOUS FORECAST. FURTHER SOUTH AND EAST, A QUICK BURST OF FREEZING RAIN MAY RESULT IN SOME SLICK SPOTS ON ELEVATED SURFACES AND THE WINTER WEATHER ADVISORY WILL BE EXPANDED EAST/SOUTHEAST TO INCLUDE MORE OF CENTRAL AND SOUTH CENTRAL KANSAS THROUGH THE MORNING HOURS. SAT-SUN...A MEAN H5 TROUGH WILL REMAIN ANCHORED OVER THE NORTHERN CONUS LEADING TO BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. MAXIMUM VALUES ARE EXPECTED TO BEGIN TO REBOUND ON SUNDAY AS THE SFC HIGH BUILDS INTO THE LOWER MISSISSIPPI VALLEY AREA AND RETURN FLOW DEVELOPS ACROSS THE CENTRAL PLAINS STATES. DAYS 4 THROUGH 7...LITTLE CHANGE TO THE EXTENDED GRIDS WITH SEASONABLE TEMPERATURES ANTICIPATED THROUGH THE PERIOD. MCGUIRE && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU DECELERATING COLD FRONT HAS VENTURED SE INTO SE KS WITH FRONT KNOCKING ON KCNU'S DOOR AT 06Z. STILL EXPECT THE FRONT TO STALL IN KCNU VCNTY AS INTENSE SFC LOW SITUATED OVER EXTREME NE NM BEGINS TO LIFT E/NE OVER SRN KS EARLY FRI MORNING. WITH SFC LOW STILL EXPECTED TO VEER SHARPLY TOWARD THE NW FRI MORNING...THE FRONT WILL TRANSITION INTO A WARM FRONT & LIFT RAPIDLY N/NE INDUCING LWR-DECK FLOW TO ASSUME A STOUT SWLY COMP. AS SUCH EXPECT KCNU TO EXPERIENCE ONLY ~4HRS MVFR CIGS/VSBYS (-RA) FROM 31/08Z-31/12Z WITH RAPID RETURN TO VFR STATUS AS DEEPENING (& VEERING) SWLY FLOW SPREADS OVER THE AREA. OVER CNTRL KS (INCLUDING KHUT) AREAS OF -FZRAPL WILL SPREAD RAPIDLY NE OVER THESE AREAS WITH MVFR CIGS & VSBYS TO BE ENCOUNTERED THRU ~31/17Z. EACH OF THESE TERMINALS SHOULD ACHIEVE VFR STATUS ~31/18Z AS THE INTENSE(!) CYCLONE SCOOTS NE TOWARD THE UPR MS VALLEY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 31 12 30 9 / 60 10 10 10 HUTCHINSON 24 9 30 8 / 60 10 10 10 NEWTON 29 10 27 8 / 60 10 10 10 ELDORADO 34 12 28 9 / 70 10 10 10 WINFIELD-KWLD 38 13 32 9 / 60 10 10 10 RUSSELL 13 3 24 6 / 60 10 10 10 GREAT BEND 15 5 26 6 / 60 10 10 10 SALINA 18 8 27 7 / 70 10 10 10 MCPHERSON 22 10 28 8 / 60 10 10 10 COFFEYVILLE 53 16 35 12 / 70 10 10 10 CHANUTE 47 13 31 10 / 70 10 10 10 IOLA 46 13 31 10 / 70 10 10 10 PARSONS-KPPF 53 13 33 9 / 70 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR KSZ032-033- 047>053-067>070-082-083-091-092. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 125 AM CST FRI DEC 31 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010730- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 125 AM CST FRI DEC 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WINTRY PRECIPITATION IS EXPECTED TO RESULT IN LIGHT SNOW AND ICE ACCUMULATIONS ACROSS CENTRAL KANSAS OVERNIGHT. PLEASE REFER TO THE LATEST WINTER WEATHER ADVISORY STATEMENT FOR DETAILS. WIDELY SCATTERED THUNDERSTORMS WILL OCCUR OVERNIGHT INTO EARLY FRIDAY MORNING ACROSS FAR SOUTHEAST KANSAS. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. THE MAIN THREATS WILL BE HAIL TO QUARTER SIZE AND WIND GUSTS TO 60 MPH...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SOME LIGHT WINTRY PRECIPITATION IN THE FORM OF FREEZING DRIZZLE AND LIGHT SNOW WILL LINGER ACROSS CENTRAL AND PORTIONS OF SOUTH CENTRAL KANSAS THROUGH FRIDAY MORNING. PLEASE REFER TO THE WINTER WEATHER ADVISORY STATEMENT FOR MORE DETAILS. MUCH COLDER AIR WILL SURGE SOUTH BEHIND A STRONG COLD FRONT ON FRIDAY. GUSTY WINDS AHEAD OF AND BEHIND THE FRONT WILL RESULT IN HIGH TO VERY HIGH FIRE DANGER...MAINLY ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. WIND CHILLS WILL DROP BELOW ZERO ACROSS MUCH OF THE AREA ON FRIDAY NIGHT...WITH THE LOWEST WIND CHILLS TO AROUND 12 BELOW ACROSS CENTRAL KANSAS. WIND CHILLS WILL DROP BELOW ZERO AGAIN ACROSS CENTRAL KANSAS ON SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED OVERNIGHT IN FAR SOUTHEAST KANSAS...SOUTHEAST OF A SEDAN TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1225 AM CST FRI DEC 31 2010 KSZ100-310700- LABETTE- 1225 AM CST FRI DEC 31 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 1223 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OSWEGO...OR 12 MILES SOUTH OF PARSONS...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 253 AM CST FRI DEC 31 2010 KSZ094-098-310945- CHAUTAUQUA-ELK- 253 AM CST FRI DEC 31 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA AND ELK COUNTIES... AT 251 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF CEDAR VALE...OR 17 MILES SOUTHWEST OF SEDAN...AND MOVING NORTHEAST AT 55 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 314 AM CST FRI DEC 31 2010 KSZ070-094-095-098-099-310945- CHAUTAUQUA-ELK-GREENWOOD-MONTGOMERY-WILSON- 314 AM CST FRI DEC 31 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...ELK...GREENWOOD...MONTGOMERY AND WILSON COUNTIES... AT 309 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOWARD TO 7 MILES NORTH OF SEDAN...AND MOVING NORTHEAST AT 55 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 404 AM CST FRI DEC 31 2010 KSZ072-311030- ALLEN- 404 AM CST FRI DEC 31 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN COUNTY... AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HUMBOLDT...OR 5 MILES SOUTH OF IOLA...AND MOVING NORTHEAST AT 60 MPH. DIME SIZE HAIL...AND WINDS TO 55 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 10:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 274656.